Aa
A
A
Close
Avatar universal
Does Xanax work for you?
I was in a recent cycling accident and broke several bones, received a major concussion, and was knocked out unconscious for several minutes - lucky to be a live actually. It was a very serious and traumatic experience that I'm finding out.  It's been 3 weeks and I'm no longer on the narcotics.  I've had very difficulty sleeping over the last few days (10 hrs in the last three nights).  I experience restlessness like no other and feel like I just want to jump out of my skin.  I went to the Dr today and she prescribed me with Xanax, saying it should definitely help with my anxiety and restlessness and then wants me to see a therapist as I might be dealing with PTSD.  Just writing here to see if anyone has had anything similar with symptoms and whether the Xanax helped for you.
Cancel
6 Answers
Page 1 of 1
480448 tn?1426952138
Hello there, so sorry for what you went through!  It sounds like it was very serious, and I agree, you're lucky to be here, in one piece!

I wanted to clarify something with you....you stated that you've finished taking the narcotics, I'm assuming you mean opioid pain pills?  What were you on, and for how long?  Were you taking them regularly?  When did you take your last pill?

If you took pain pills for any length of time, with any regularity, most likely your body developed a dependency to them, and when you stopped, you experienced some of the typical withdrawal symptoms (for instance, insomnia is a BIG one).  I'm hearing from your post a LOT of things that absolutely could be 100% related to the pain pill cessation.

I would just caution you to be very careful with the Xanax, as it will also lead to dependency if taken regularly.  If you're taking it for sleep, quite honestly, there are better options.  If your insomnia is being caused by the opiate detox, the ONLY thing that's REALLY going to work is TIME.  

Also, if you are indeed dealing with some level of opiate detox, your emotions will suffer as well.  There is a physical AND an emotional withdrawal from pain pills.  It's normal to feel anxious, restless, emotionally labile, tearful, etc etc.  Again, that's something that will just take some time to normalize.  If that's a factor, I wouldn't make ANY determination or guesses about any possible PTSD or otherwise, until you've allowed yourself enough time to recover from the opiate detox.  

If you are going to take the Xanax, I would really recommend only taking it here and there, sporadically, for when anxiety is very high.  I wouldn't recommend taking it with any kind of regularity (is every day, or even every other day).  The only way you can take Xanax regularly without the risk of dependency is if you limit the course of treatment to a couple of weeks, tops.

Hang in there!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thank you very much for your explanation on the opiate detox.  I was admitted in the hospital for 3 days and was on oxy pill form 2x a day also along with delaudid IV.  When I was released I was on oxy pill form 2x a day and delaudid pill form 3x a day. I decreased that over time and have now been off the narcotics for well over a week.  

I still had some pain so they prescribed me with tramadol.  I took that for 2 days and stopped it immediately as I did not like the way it made me feel.  I have been taking tylenol as needed and decreasing that now as well.

The doctor did stress that this could be due to the withdrawl and detox of the prescribed pills.  I actually broke down and started crying (extremely rare for me, but not rare in the last 3 weeks) I am very emotional about what happened with the accident and I get very emotional when talking about it.  She said she would like me to see a trusted therapist that she recommends and have an individual session.

Overall her biggest thing was the take the pills (yes as needed) and try to get me back to being able to sleep and live my life.

I am going to take my first one tonight if I am experiencing the restlessness that I am right now.

Thanks again for your explanation and stressing that this could very well be due to the detox.  I personally think it's really a culmination of everything related to the accident and post recovery.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
and thank you for your support and well wishes!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
Thanks for the additional info.  I think the opiates are definitely playing a role in how you're feeling, which means you'll feel better with time.  Obviously, therapy is a good idea, just in general, especially after experiencing something like that.  Just keep in mind that some of your emotional lability is probably related to the opiates, not just the traumatic experience!

Update us on how you're doing!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Will do, thanks again!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
1236893 tn?1408490528
Blank
gymdandee commented on Gun Disarm Technique...
6 hrs ago
406584 tn?1399591666
Blank
10356 commented on 10356's status
11 hrs ago
Avatar universal
Blank
Paxiled commented on Gun Disarm Technique...
14 hrs ago
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
Avatar universal
Blank
MI
675718 tn?1449992146
Blank
El Paso, TX
Avatar universal
Blank
973741 tn?1342346373
Blank
1530171 tn?1448133193
Blank
London, ON
Anxiety Community Resources